It may seem counterintuitive to replace a person’s immune system and then put them on a medication to suppress that same new immune system. However, that is the common best practice to prevent graft versus host disease (GVHD). More on that later. For now, let me tell you that it is one of the most important medications I have been on since my transplant. The doctors and nurses pay a lot of attention to the level of Tacrolimus in my blood. Too much or too little is very undesirable. Every morning between 3-5 AM the nurse would draw blood and after the “Tac” level came back, adjust my dosage as needed. After being discharged, I have had this test done 2-3 times a week as part of an outpatient visit.
It was always “Marsha, Marsha, Marsha” er… Tac this, Tacro that, Tacrolimus, Tacrolimus, Tacrolimus! And on and on! It was time to have some fun with this. While still in the hospital, each time a new Dr. or nurse would come in and mention anything to do with Tacrolimus, I would very seriously ask them if it was true that Tacrolimus was named after the Greek god of immunosuppression. Even the brightest of them would pause for a few moments while the gears turned and their response was conjured. One nurse even helped me convince another nurse that it was true! Last I knew, my partner in crime still had not come clean with the one we duped.
Some of the doctors really got a kick out this and my oncologist played along and added, “That is right and Sirolimus is Tacrolimus’ meaner brother!” Sirolimus is another immunosupression med that apparently has more severe side affects. Is this all too much geeky medical humor? Are any of you still reading this? Have a great day!
One thought on “Tacrolimus: the Greek god of Immunosuppression”
Love that “Greeky” humor!😅 love you bro💖